Quantcast

Eagle Syndrome - Online Support Group

Gabapentin Effects and Side effects pre and post surgery

Hi All,

I wanted to share with the Community my experience with Gabapentin. When Dr. Samji prescribed gabapentin, I was very cautious about taking it, because my sister used to take Baclofen prepuberty, and she really didn’t like it. It was very hard for her with all the side effects it has vs. the effects for her Jacksonian seizures.
Today I understand why she felt that way because I had to experience those effects myself.

I tried to break down the dosage in combination of the time I took the medication.

Pre-Surgery

Dose 300 mg a day

Side effect: Lightheadedness

Effect: Did not control the pain very well. It helps in reducing the feeling of inflammation and the lump in my throat

Dose 600 mg a day

Side effect: Lightheadedness, Restlessness, Increased and new anxiety

Effect: Helped control the pain better at night and in the morning. The feeling of inflammation reduced significantly but still would come back when I didn’t rest enough.

Dose 900 mg a day

Side Effect: Lightheadedness, Restlessness, Feeling jumpy in foot traffic, Increased and new anxiety (the hardest part for me to deal with), Vivid dreams, Waking up in panic (not from night terrors, without any reason at all), Blurred vision, Belly ache, possible proctitis (undiagnosed yet due to Covid - 19 restrictions), stomach bloating and flatulence.

Effect: Helped control the pain better all day. The feeling of having a lump in the throat, throat soreness, pain the the tongue and the sensation of inflammation were under control.

Post-Surgery

Dose 900 mg a day

Side effect: Lightheadedness, Clumsiness , Blurred vision, Belly ache, possible proctitis (undiagnosed yet due to Covid - 19 restrictions), stomach bloating and flatulence.

Effect: on the 7th day after surgery I developed a First bite syndrome. Increasing the medication diminished the effect and has been well under control. Tested by increasing the medication to 1200 mg. Helped control the pain better all day. The feeling of having a lump in the throat, throat soreness, pain the the tongue and the sensation of inflammation were under control.

My anxiety hasn’t come back since the surgery. The first day I attributed the lack of anxiety to the painkiller and anesthesia. Since I stopped taking the painkiller on day 1 after the surgery and haven’t to this day (day 12 after surgery), I haven’t felt uneasy at all. It could be that the increased anxiety was due to my vagus nerve being irritated by the styloid process, but there are still weeks ahead of me in recovery to determine if that has been completely resolved.

Cheers,

Risto

Thank you for the thoroughness of your information, Risto. The gastrointestinal side-effects are interesting. Did you find that the side effects further increased when you upped your dose from 900 mg to 1200 mg or is it too soon to tell?

The side effects of nerve pain meds sometimes reduce or resolve when used long-term. Hopefully, in the coming months, you’ll be able to gradually reduce your dose & eventually go off of Gabapentin entirely. First Bite Syndrome (FBS) does reduce in intensity & frequency over time & for most people goes away completely w/in 6 months after surgery. Hopefully that will be your experience as well.

It’s great that your anxiety has disappeared. That is certainly one symptom of ES that is very debilitating. Here’s hoping that you’re free of that symptom for the long-term.

1 Like

Thank you @Isaiah_40_31 as always.
Before the surgery I had a follow up with a GE Surgeon because they were worried that my rectal pain was a result of a fissure that wasn’t healing. The first thing he asked me when I told him I am taking Gabapentin, is if I started experiencing flatulence, bloating and stomach pain. Which was interesting because that wasn’t on top of the list of side effects. Proctitis is also something that happens to 0.1% of people who take this medication.

I personally have had issues with my stomach in the past, so I am not surprised that meds might be very irritating to me.

To answer the question; Yes I feel that the stomach issues increased with the increase of the dose. Since it has really helped with the sensations I have, I am staying the course.

1 Like

The joy of medications- finding the balance between bringing pain under control vs side effects! Hope that yiu can find that right balance & at some point you can reduce the Gabapentin! Take it easy & don’t overdo things…

Hi
I am still waiting for surgery - I have bilateral enlargement , and considerable pain - but I found Gabapentin in doses that were effective for pain management fuzzed my brain too much to allow me to work effectively (I write software so need to be able to think logically and clearly).
However I am now on Pregabalin which is a similar drug but has considerably less side effects - at least for me.
You might want to consider that as an alternative to Gabapentin

3 Likes

Thank you @Lofty99 for the recommendation. I asked Dr Samji while back and he didn’t recommend an alternative.

I wish you all the best with your surgery and please don’t hesitate to reach out if you need any assistance in preparation for the same.

I understand the clarity you need to write and be logical, same here in the software world.

I fee that I am getting used to it and will stay the course until I am done with it.

Cheers,

Risto

1 Like

I’ve been on Gabapentin twice for this silly nerve pain associated with Eagle’s while I await surgery. Currently weaning myself off since it is no longer working despite my dosage being 1500mg three times a day. So I was on 4500mg a day which is a lot. I had minimal side effects, little bit drowsy and sleepy but not bad and it resolved in a few days with each increase. I’m coming off it now and it has been tolerable, I’m down to 2700mg right now. I change by 900mg every few days so it’ll take me about two weeks to come off it completely.

I’m also on Lyrica, it worked great but like gabapentin, I had to keep increasing it every few months since I built up a resistance. Currently I’m on 300mg three times a day so 900mg total. I find the side effects a little more significant with Lyrica but still tolerable and again I adjust up/down every 3 days, by 75mg a day.

Just wanted to share that I’ve found both to be helpful for periods and then I build resistance. And don’t sweat the dosage too much, my expert doctor has done this for many years and under his guidance I’ve exceeded maximum recommended doses for both and simultaneously - I was on 900mg Lyrica AND 4500mg gabapentin at the same time! Kinda freaked me out but it was fine.

Once I’m off the gabapentin in a few days I will be starting Tegretol. Just another fun chapter in my medication life while I await my surgery date. Ugh…

2 Likes

@BFresh Thank you for sharing your experience. It is amazing that with that dose and combined with Lyrica, you are still trying to manage through the pain. Nobody should have to endure such struggle. I hope your Dr schedules your surgery soon. I know from everything I read in this blog and everything I experienced, things get better in some way after the surgery. For me, the anxiety was the first thing to go. It was the hardest thing to manage prior to my surgery. I am now more myself. Other issues I had,like the pain in the base of my tongue, soreness in my throat, irritated gums, headache etc. are slowly but surely happening less often.

I wouldn’t take or increase the medication without talking to my Dr first to avoid creating a situation that will make me feel worst. The last advice from my Dr is that I should only go up to 1800 mg for my case and try to wean off of it after 6 weeks. My stomach seems to be suffering and it bothers me more than anything else.

Keep in touch with the community, sometimes sharing experiences helps in realizing things we don’t notice our selves and every experience can bring light to another one awaiting somewhere in the dark.

Cheers,

Risto

2 Likes